Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 175, NWS Aberdeen, SD

August 1, 2016Brown County, Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2016, 10:33 PM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 10:33 PM CDT (03:33 UTC)
Expired
Aug 1, 2016, 11:15 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, SD, Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 30 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 11:03 PM CDTTSTM WND GST 783 Ese Putney, SD.
Aug 1, 11:03 PM CDTHAIL 13 Ese Putney, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS53 KABR 020333
SVRABR
SDC013-037-091-020415-
/O.NEW.KABR.SV.W.0175.160802T0333Z-160802T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 PM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  EAST CENTRAL BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  NORTHWESTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 1115 PM CDT

* AT 1033 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PUTNEY...OR
  14 MILES NORTH OF GROTON...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CLAREMONT AROUND 1050 PM CDT. 
  LANGFORD AROUND 1115 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4567 9839 4578 9829 4571 9781 4543 9787
TIME...MOT...LOC 0333Z 286DEG 22KT 4565 9819 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
2 follow-up statements
054 
WWUS53 KABR 020339
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1039 PM CDT MON AUG 1 2016

SDC013-037-091-020415-
/O.CON.KABR.SV.W.0175.000000T0000Z-160802T0415Z/
MARSHALL SD-BROWN SD-DAY SD-
1039 PM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN MARSHALL...EAST CENTRAL BROWN AND NORTHWESTERN DAY
COUNTIES...

AT 1038 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PUTNEY...OR
13 MILES NORTH OF GROTON...MOVING EAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  CLAREMONT AROUND 1050 PM CDT. 
  LANGFORD AROUND 1115 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4567 9839 4578 9829 4571 9781 4543 9787
TIME...MOT...LOC 0338Z 286DEG 22KT 4564 9814 

HAIL...1.75IN
WIND...60MPH
 
$$

WISE
894 
WWUS53 KABR 020402
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1102 PM CDT MON AUG 1 2016

SDC013-037-091-020415-
/O.CON.KABR.SV.W.0175.000000T0000Z-160802T0415Z/
MARSHALL SD-BROWN SD-DAY SD-
1102 PM CDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN MARSHALL...EAST CENTRAL BROWN AND NORTHWESTERN DAY
COUNTIES...

AT 1102 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANGFORD...OR
12 MILES NORTHEAST OF GROTON...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  LANGFORD AROUND 1115 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4561 9827 4573 9818 4571 9781 4543 9787
TIME...MOT...LOC 0402Z 286DEG 22KT 4560 9793 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:27 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 6:27 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
627 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 623 PM CDT MON AUG 1 2016

The Severe Thunderstorm Watch remains in effect this evening,
though so far the activity has been confined to North Dakota. The
expectation is that the potential for storms developing across
eastern SD will increase around or just after sunset. Made a few
adjustments to pops in the meantime. Also increased cloud cover
from Watertown south as an area of stratus is advecting north.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 413 PM CDT MON AUG 1 2016

Latest sat pics and 88D data indicate storms forming over sc North
Dakota currently.  This is where the SPC meso page indicates the
best overlay of supportive convective parameters with decent deep
layer/ll shear as well as plenty of ml cape.  Expect this area of
storms to gradually grow into some sort of MCS, and then potentially
move southeast over ne South Dakota this evening. However,
confidence in the exact evolution of convection this evening is not
particularly high given varying CAM solutions. Nonetheless there
will be a threat for hail/wind and perhaps even a brief tornado if
any storm can get anchored on the outflow boundary/warm front headed
toward southern ND to the east of the north central SD sfc low.

The rest of the short range looks mostly dry until late Wednesday as
another front moves across the region.  The models continue to
indicate a fairly decent EML over top that front and thus convection
may be limited until Wednesday night when some cooling aloft spreads
across the forecast area as strong trof heads across southern
Canada.  Temperatures overall should be near to above normal through
Wednesday. Cooler temperatures are expected later in the week.

.LONG TERM...(Thursday through Monday)
Issued at 413 PM CDT MON AUG 1 2016

Cold front will be moving out of the area on Thursday and into MN.
Any lingering precip over the eastern CWA Thursday morning should be
out of the area by afternoon. Cooler and drier air will be moving in
on Thursday. After highs in the 90s for many areas on Wednesday,
Thursday will drop back down into the low to mid 80s for most areas.
Dewpoints will also drop down into the 50s which will feel
comfortable. Surface high pressure will move in Thursday night and
stick around through the day Friday. This will bring dry conditions,
light winds, and pleasant temperatures. The rest of the period sees
a small increase in precip chances as models suggest weak embedded
waves within mid level flow will cross the region. Did not stray too
far from SuperBlend pops at this time based on timing and
uncertainty.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 623 PM CDT MON AUG 1 2016

An area of MVFR stratus is pushing up into KATY this evening and
will likely linger then fall to IFR toward morning. Otherwise all
sites are VFR. Thunderstorm activity has been confined to ND so
far this evening, but there is starting to be some development
just west of KABR on some outflow boundaries and also with the
front near Corson county which may affect KMBG.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Aug 1, 3:52 AM CDT, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CDT MON AUG 1 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
352 AM CDT MON AUG 1 2016 /252 AM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ACROSS THE ENTIRE AREA...AND TONIGHT OVER EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA. STRONG WINDS AND HAIL WILL BE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
ANY REPORTS OF HAIL OR STRONG WINDS IS ENCOURAGED. REPORTS CAN BE
SENT THROUGH OUR WEBPAGE...FACEBOOK...AND TWITTER OR BE CALLING
THE ABERDEEN NWS OFFICE.

KF

In the hours before

Special weather statement, Aug 1, 8:31 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT MON AUG 1 2016

SDZ005-006-020200-
MCPHERSON SD-BROWN SD-
831 PM CDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCPHERSON AND
NORTHWESTERN BROWN COUNTIES UNTIL 900 PM CDT...

AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ELM LAKE...OR 10 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT
30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREDERICK AND ELM LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4580 9834 4583 9873 4594 9876 4594 9830
TIME...MOT...LOC 0131Z 273DEG 28KT 4588 9865

TDK
Local storm report, Aug 1, 8:54 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             8 WNW FREDERICK         45.86N 98.66W
08/01/2016  E0.88 INCH       BROWN              SD   PUBLIC

            MOSTLY PEA TO NICKEL SIZE HAIL.

&&

RV
Local storm report, Aug 1, 9:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             7 W FREDERICK           45.85N 98.65W
08/01/2016  E0.75 INCH       BROWN              SD   PUBLIC

            MOSTLY PEA TO PENNY SIZE HAIL.

&&

RV
Special weather statement, Aug 1, 9:54 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
954 PM CDT MON AUG 1 2016

SDZ007-008-020345-
MARSHALL SD-ROBERTS SD-
954 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN ROBERTS COUNTIES UNTIL 1045 PM CDT...

AT 954 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEBLEN FLATS HOUSING...OR 20 MILES NORTHWEST OF SISSETON...MOVING
SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SISSETON...VEBLEN...CLAIRE CITY...LONG HOLLOW HOUSING...
AGENCY VILLAGE...DAKOTA CONNECTION & CASINO...VEBLEN FLATS HOUSING...
HILLHEAD AND SICA HOLLOW STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4575 9677 4552 9708 4593 9764 4594 9764
      4593 9718
TIME...MOT...LOC 0254Z 309DEG 34KT 4588 9733

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:02 PM CDTSevere Thunderstorm WarningABRBrown, McPherson43 min
Aug 1, 9:43 PM CDTSevere Thunderstorm WarningABRBrown47 min
Aug 1, 9:54 PM CDTSpecial Weather StatementABRRoberts51 min
Aug 1, 9:59 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts13 min
Aug 1, 10:14 PM CDTSevere Thunderstorm WarningABRBrown46 min
Aug 1, 10:57 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink48 min
Aug 1, 11:20 PM CDTSevere Thunderstorm WarningABRBrown, Day55 min
Aug 1, 11:54 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant, Roberts34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.